Advertisement

Grade 3 anaphylactic shock after administration of [99mTc]-labeled nanocolloidal albumin (Nanocoll®) for sentinel node scintigraphy

  • Andrea SkanjetiEmail author
  • Caroline Darcissac
  • Coline Jaulent
  • Jérôme Nicolas
  • François Hallouard
  • Isabelle Morelec
  • Marc Fraysse
  • Jérémie Tordo
  • Francesco Giammarile
  • Pierre-Adrien Bolze
  • Anthony Dhomps
Letter to the Editor
  • 58 Downloads

Dear Sir,

Adverse effects due to radiopharmaceuticals are very rare, and only sporadic reports have been published. However, in some cases these effects can be life-threatening. The main cause of anaphylactic reaction is the pharmaceutical carrier, not the radiation itself [1]. Furthermore, radiopharmaceuticals are used in tracer quantities; thus there should be no dose–response relationship. Various national reports have been published about the occurrence of adverse effects in nuclear medicine departments after radiopharmaceutical administration [2, 3, 4]. In general, the prevalent signs are rash, nausea and vomiting, and the most frequent agents are diphosphonates, colloids and albumin [1]; incidence is less than 1 per 104 cases of diagnostic administration [2, 3, 4].

A 50-year-old woman was recently admitted to our nuclear medicine department for sentinel node scintigraphy before surgery on a right breast ductal carcinoma. Ultrasonography and mammography showed a 12-mm nodule in...

Notes

Acknowledgements

We thank Aurore Gouraud for her kind advice and assistance.

Compliance with ethical standards

Conflict of interest

All authors declare that they do not have a conflict of interest.

Ethical approval

This article does not contain any studies with human participants or animals performed by any of the authors.

Informed consent

Informed consent for the publication was obtained from the patient described in this report.

References

  1. 1.
    Nyakale N, Lockhat Z, Sathekge MM. Nuclear medicine-induced allergic reactions: review article. Current Allergy & Clinical Immunology. 2015;28:10–7.Google Scholar
  2. 2.
    Silberstein EB, Ryan J. Prevalence of adverse reactions in nuclear medicine. Pharmacopeia Committee of the Society of nuclear medicine. J Nucl Med. 1996;37:185–92.Google Scholar
  3. 3.
    Laroche ML, Quelven I, Mazère J, Merle L. Adverse reactions to radiopharmaceuticals in France: analysis of the national pharmacovigilance database. Ann Pharmacother. 2015;49:39–47.CrossRefGoogle Scholar
  4. 4.
    Kennedy-Dixon TG, Gossell-Williams M, Cooper M, Trabelsi M, Vinjamuri S. Evaluation of radiopharmaceutical adverse reaction reports to the British Nuclear Medicine Society from 2007 to 2016. J Nucl Med. 2017;58:2010–2.CrossRefGoogle Scholar
  5. 5.
    Giammarile F, Alazraki N, Aarsvold JN, Audisio RA, Glass E, Grant SF, et al. The EANM and SNMMI practice guideline for lymphoscintigraphy and sentinel node localization in breast cancer. Eur J Nucl Med Mol Imaging. 2013;40:1932–47.CrossRefGoogle Scholar
  6. 6.
    Niggemann B, Beyer K. Time for a new grading system for allergic reactions? Allergy. 2016;71:135–6.CrossRefGoogle Scholar
  7. 7.
    Wenande E, Garvey LH. Immediate-type hypersensitivity to polyethylene glycols: a review. Clin Exp Allergy. 2016;46:907–22.CrossRefGoogle Scholar
  8. 8.
    Burton DA, Cashman JN. Allergic reaction to nanocolloid during lymphoscintigraphy for sentinel lymph node biopsy. Br J Anaesth. 2003;90:105.CrossRefGoogle Scholar
  9. 9.
    Chicken DW, Mansouri R, Ell PJ, Keshtgar MR. Allergy to technetium-labelled nanocolloidal albumin for sentinel node identification. Ann R Coll Surg Engl. 2007;89:W12–3.CrossRefGoogle Scholar
  10. 10.
    Cotrina-Monroy A, Perez-Iruela JA, Lopez-López A, De Juan R, Rodríguez-Torras ML, Gómez Embuena A. Notification of an adverse effect to human albumin (99m)Tc-nanocolloid. Rev Esp Med Nucl. 2010;29:308–9.CrossRefGoogle Scholar
  11. 11.
    Carbonell A, Escudero AI, Miralles JC, González A, Navarro C, Cardona P, et al. Anaphylaxis due to Poloxamer 238. J Investig Allergol Clin Immunol. 2018;28:419–20.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Andrea Skanjeti
    • 1
    Email author
  • Caroline Darcissac
    • 2
  • Coline Jaulent
    • 3
  • Jérôme Nicolas
    • 4
  • François Hallouard
    • 2
  • Isabelle Morelec
    • 5
  • Marc Fraysse
    • 2
  • Jérémie Tordo
    • 5
  • Francesco Giammarile
    • 6
  • Pierre-Adrien Bolze
    • 7
  • Anthony Dhomps
    • 5
  1. 1.Nuclear Medicine Department, Hospices Civils de LyonClaude Bernard Lyon1 UniversityLyonFrance
  2. 2.Radiopharmacy Unit, Pharmacy Department, Groupement Hospitalier SudHospices Civils de LyonLyonFrance
  3. 3.Allergology and Clinical Immunology DepartmentHospices Civils de LyonLyonFrance
  4. 4.Anesthesia Reanimation DepartmentHospices Civils de LyonLyonFrance
  5. 5.Nuclear Medicine DepartmentHospices Civils de LyonLyonFrance
  6. 6.IAEAViennaAustria
  7. 7.University of Lyon 1, Department of Gynecological Surgery and Oncology, ObstetricsUniversity Hospital Lyon SudPierre-BéniteFrance

Personalised recommendations